New Mexico, 2004

Hail and Damaging Wind in New Mexico, June 18, 2004

June 18, 2004 · NWS MAF · 3 events in 1 county or zone

Severe thunderstorms developed over the plains of southeast New Mexico during the late afternoon of the 18th. This activity produced large hail and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed over the plains of southeast New Mexico during the late afternoon of the 18th. This activity produced large hail and severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 12:30 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 12:30 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI JUN 18 2004

.SHORT TERM...
UPSLOPE FLOW COMBINED WITH A MOIST AND UNSTABLE AIRMASS HAS ALLOWED
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE
MOUNTAINS OF SOUTHWEST TEXAS. VISIBLE SATELLITE ALSO SHOWS NEW
CUMULUS DEVELOPING ACROSS THE GUADALUPE AND SACRAMENTO MOUNTAINS OF
NEW MEXICO. ELSEWHERE...AN OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTH
ACROSS THE EASTERN TEXAS SOUTH PLAINS TOWARD THE NORTHEAST PORTION
OF THE FORECAST AREA. STRONG AFTERNOON HEATING AND VERY MOIST
AIRMASS AHEAD OF THIS FEATURE MAY ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE NORTH/NORTHEAST ZONES BY LATE AFTERNOON. HAVE
TRENDED THE HIGHEST POPS FOR THIS EVENING ACROSS THE DAVIS
MOUNTAINS...AND ACROSS THE NORTHERN PART OF THE AREA. WILL INCLUDE
MENTION OF SEVERE ACROSS THE NORTHEAST TONIGHT...AS CAPES WILL BE
HIGHEST IN THIS AREA...ALONG WITH SUFFICIENT SHEAR FOR ORGANIZED
DEVELOPMENT. A FEW ISOLATED SHOWERS OR STORMS MAY LINGER AFTER
MIDNIGHT IN THE NORTH/NORTHEAST. OTHERWISE...CONTINUED WARM
OVERNIGHT READINGS WILL PERSIST OVER MOST LOCATIONS.

.LONG TERM...
OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR
CHANGES WERE MADE. THE SYNOPTIC SCALE PATTERN THROUGH THE PERIOD
WILL CHANGE LITTLE OVER OUR AREA. THE BROAD SUBTROPICAL RIDGE OVER
THE NORTH CENTRAL GULF OF MEXICO WILL REMAIN STRONG THROUGH
SATURDAY...THEN GRADUALLY WEAKEN EARLY NEXT WEEK. A MID-LEVEL TROUGH
ALONG THE WEST COAST ALONG WITH A CONTINUED FLOW OF LOW-LEVEL
MOISTURE WILL PROVIDE LOW CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS
ACROSS MUCH OF THE AREA. TEMPERATURES ARE EXPECTED TO COOL TO NEAR
NORMAL LEVELS THROUGH THE PERIOD WITH DECREASING 1000-500MB
THICKNESSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  97  73  94 /  20  20  20  10
CARLSBAD NM               70  96  69  97 /  30  30  20  30
DRYDEN TX                 74  95  70  93 /  10  10  10  10
FORT STOCKTON TX          73  98  71  96 /  30  20  20  20
GUADALUPE PASS TX         69  93  69  90 /  30  30  20  30
HOBBS NM                  71  97  69  95 /  20  30  20  20
MARFA TX                  61  89  61  84 /  30  30  20  20
MIDLAND INTL AIRPORT TX   72  98  73  94 /  20  20  10  10
ODESSA TX                 73  99  72  94 /  20  20  10  10
WINK TX                   76 102  72 100 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/06
Hazardous weather outlook, Jun 18, 12:40 PM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW
ROLLING PLAINS THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

OTHER SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS MUCH
OF SOUTHWEST TEXAS. THESE THUNDERSTORMS WILL BE SLOW MOVING...SO
VERY HEAVY RAIN MAY CAUSE FLOODING OF ARROYOS...DRAWS...BAR
DITCHES...AND AREA ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING
PLAINS TONIGHT.

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
June 18, 3:44 PM MST
Where
Lea County, Hobbs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.700, -103.133

Quarter size hail was reported in the city of Hobbs.

Hail, Lea

When
June 18, 4:35 PM MST
Where
Lea County, 5 mi NE of Eunice
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.483, -103.083

Nickel size hail was reported along State Highway 18 northeast of Eunice.

Thunderstorm Wind, Lea

When
June 18, 5:40 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
61 kt (70 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
33.233, -103.333

A 70 MPH severe thunderstorm wind gust was measured by a home weather station southwest of Tatum. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405612, 5405613, 5405614.